(HealthDay News) — For patients with relapsed multiple myeloma (MM), cardiovascular adverse events (CVAEs) are common with proteasome inhibitor therapy, particularly with carfilzomib, and are associated with inferior survival, according to a study published online June 12 in the Journal of Clinical Oncology.
Robert F. Cornell, M.D., from the Vanderbilt University Medical Center in Nashville, Tennessee, and colleagues conducted baseline assessments and repeated assessments at regular intervals for six months among patients with relapsed MM initiating carfilzomib- or bortezomib-based therapy. Ninety-five patients were enrolled: 65 and 30 received carfilzomib and bortezomib, respectively.
The researchers identified 64 CVAEs during a median follow-up of 25 months; 55 percent had grade 3 or greater severity. CVAEs occurred in 51 and 17 percent of carfilzomib- and bortezomib-treated patients, respectively. From treatment start, the median time to first CVAE was 31 days; 86 percent occurred within the first three months. The risk for CVAEs was increased for patients receiving carfilzomib-based therapy with baseline elevated brain natriuretic peptide (BNP) >100 pg/mL or N-terminal proBNP level >125 pg/mL (odds ratio, 10.8). The risk for CVAEs was increased for elevated natriuretic peptides occurring in the middle of the first cycle of treatment with carfilzomib (odds ratio, 36.0). Inferior progression-free survival and overall survival were seen for patients who experienced a CVAE.
“We recommend patients have routine monitoring with BNP or N-terminal proBNP during treatment as elevations with these were highly predictive of cardiac events,” Cornell said in a statement.
Several authors disclosed financial ties to the pharmaceutical industry.